Pennsylvania, 2020Hail and Damaging Winds in Pennsylvania, June 10, 2020
June 10, 2020 · NWS CTP · 10 events in 6 counties and zones
Scattered thunderstorms developed on the higher terrain of the Allegheny Front during the early afternoon hours and drifted eastward through the afternoon and early evening in a moderate CAPE, moderate low-level shear environment well ahead of an approaching trough of low pressure over the Great Lakes. A few of these storms produced wind damage, along with an isolated report of quarter-sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed on the higher terrain of the Allegheny Front during the early afternoon hours and drifted eastward through the afternoon and early evening in a moderate CAPE, moderate low-level shear environment well ahead of an approaching trough of low pressure over the Great Lakes. A few of these storms produced wind damage, along with an isolated report of quarter-sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 10, 10:21 AM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 10, 10:21 AM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service State College PA
1121 AM EDT Wed Jun 10 2020
.SYNOPSIS...
Summertime heat and humidity today with reduced air quality and
increased risk of heat-related illnesses. Temperatures will be
10 to 15 degrees F above normal for early June. Maximum heat
indices will top out in the mid to upper 90s from the south
central Alleghenies into the mid/lower Susquehanna Valley. A
few severe thunderstorms with torrential downpours are possible
later this afternoon into tonight. Showers and storms will shift
east across central PA late tonight into early Thursday morning
with a mainly dry and seasonable end to the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Hot and humid summertime weather conditions today with
isolated to scattered diurnal t-storms developing by early
afternoon. Highs in the mid 80s to around 90F are +10-15 degrees
above daily climo. Dewpoints in the upper 60s to low 70s
combined with the hot temps will push max hx values close to 100
degrees in lower Susquehanna Valley. Localized values may
briefly touch 100F in the urban centers/metro areas, and will
need to monitor trends for short-duration heat advisory.
Convective parameters from the 10/12Z HREF continue to point
toward a weakly forced, largely pulse to multicell storm
environment this afternoon with fairly strong instability
(1000-2000 J/kg mean MLCAPE) but only modest deep shear <30kts.
Expect isolated to scattered storms to break capping inversion
and initiate near/along pre- frontal trough axis by 18-19Z in
response to peak heating with locally damaging, water loaded
downburst wind gusts and hail possible in a few of the strongest
storms.
A notable increase in precipitable water (PW) values is
expected today reaching 2 inches by later this evening. The weak
shear and robust CAPE will be capable of torrential downpours
with high short-term rain rates. Can't rule out some isolated or
localized runoff issues particularly in urban areas, but risk
(ERO) is marginal especially given recent dryness over most of
the area.
The best shear/dynamics are more closely tied to the arrival of
a cold front pushing east from the lower Great Lakes/Ohio
Valley. A severe storm risk may linger into tonight, however
question will be how much instability will be left after dark.
Hires models show a line of showers/storms moving across CPA
late tonight before reaching the eastern CWA boundary around 12Z
Thursday. Trended POPs up/down from west to east with the FROPA
with most areas seeing dry weather by early Thursday morning.
&&
.SHORT TERM /THURSDAY/...
The surface cold front gradually pushes east across the CWA late
tonight and early Thursday, preceded and accompanied by
scattered- numerous showers and a few thunderstorms, with
localized gusty wind, frequent lightning and small hail.
Min temps tonight will be warmest across much of the Eastern
half of the state with low to mid 70s, while noticeably cooler
and less humid air with temps and dewpoints in the 60s filters
into the western mtns.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
No significant changes to the extended fcst this evening.
Simply freshened up the fcst with the latest model data. The
ECMWF is looking more unsettled than the GFS this weekend into
next week, as it deepens the upper-level low more and keeps it
farther to the west and over the Great Lakes.
Previous discussion...
Afternoon pre-frontal thunderstorms will advance eastward and
weaken after sunset on Wednesday evening before showers and
storms along the cold front move through after midnight early
Thursday morning. Strong southerly flow ahead of the cold front
will limit overnight cooling keeping temperatures in the low to
mid 70s in the southeast. Convective- allowing models hint at
substantial weakening of the line of storms as they cross the
Alleghenies, so have removed the mention of thunder for most.
In the wake of the cold front, winds will turn to come out of
the west for Thursday and Friday with clearing skies and more
seasonable temperatures. A second, moisture-deprived, cold
front will traverse the Mid-Atlantic on Friday evening, ushering
in below normal temperatures for the weekend as surface high
pressure over the northern Great Lakes keeps any significant
weather at bay through early next week.
We'll have to monitor the evolution of a deep upper trough for
the second half of the weekend and into next week. Models
continue to converge on the upper low advancing northeast, but
the impact on our weather remains uncertain. Have kept PoPs at
30-40% Sunday and Monday to communicate chance for
precipitation, but significant accumulations are not expected.
The long-term outlook is for persisting cooler and drier than
normal temperatures through late June.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
For the 12Z TAF package, showers and isolated storms to the west
have weaken, and are mainly over western NY.
5 AM discussion below.
Small band of showers and storms pushing toward BFD, but now
mainly north of our area and much weaker.
Some fog at LNS. Very minor adjustments made to the fcst as of
5 AM.
1 AM discussion below.
For the 06Z TAF package, made a few changes.
Left some fog and lower clouds across the far east, but did
taper it some. Temperatures still well into the 70s, hard to
see much fog, unless things cool off. Sun will be up by 6 AM.
Looking at mainly VFR conditions today into this evening.
Some showers and isolated thunder trying to work into the JST
area. Otherwise nothing on the radar near our area.
A very warm airmass in place, but best forcing is well to the
west. Thus hard to see much potential for thunder until late
today across the west. Thus used VCSH for most of the day, with
VCTS late across the west.
A complex weather pattern. While the showers and storms may be
mainly east of most of our area by later Thursday, the activity
will not be far off.
Outlook...
Thu...Showers and storms ending from west to east. Could linger
at LNS into the evening hours.
Fri...VFR/no sig wx.
Sat-Sun...Chance of showers.
&&
.CLIMATE...
The high temperature at Bradford on Tuesday, June 9th was
88 degrees. This broke the old record of 86 degrees set in
2008.
Daily record highs for 6/10:
State College 94/1911
Harrisburg 96/1984
Williamsport 95/2008
Altoona 92/1984
Bradford 87/2012
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Lambert
LONG TERM...Banghoff/Evanego
AVIATION...Martin
CLIMATE...SteinbuglHazardous weather outlook, Jun 10, 12:48 PM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
148 PM EDT Wed Jun 10 2020
PAZ004>006-010>012-017-018-024-033-037-041-042-111800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan-
148 PM EDT Wed Jun 10 2020
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Isolated to scattered severe thunderstorms with damaging winds are
possible this afternoon into early tonight. Locally heavy rainfall
may produce isolated short-term flooding problems.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ036-056-057-059-063>066-111800-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
148 PM EDT Wed Jun 10 2020
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Isolated to scattered severe thunderstorms with damaging winds are
possible this afternoon and evening. Locally heavy rainfall may
produce isolated short-term flooding problems.
Heat index values near 100 degrees this afternoon will result in an
increased risk of heat related illness.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ019-025>028-034-035-045-046-049>053-058-111800-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
148 PM EDT Wed Jun 10 2020
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Isolated to scattered severe thunderstorms with damaging winds are
possible this afternoon into tonight. Locally heavy rainfall may
produce isolated short-term flooding problems.
Heat index values in mid 90s this afternoon will result in an
increased risk of heat related illness.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MRS
In the hours before
Special weather statement, Jun 10, 11:34 AM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service State College PA
1234 PM EDT Wed Jun 10 2020
PAZ018-019-101700-
Northern Centre PA-Southern Centre PA-
1234 PM EDT Wed Jun 10 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE COUNTY UNTIL 100
PM EDT...
At 1234 PM EDT, Doppler radar indicated a strong thunderstorm over
Port Matilda, moving northeast at 15 mph.
Wind gusts of up to 55 mph and half inch hail are possible.
Locations impacted include...
Stormstown, Port Matilda, Julian, Black Moshannon State Park and
University Park Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4075 7811 4076 7816 4096 7805 4085 7782
TIME...MOT...LOC 1634Z 214DEG 14KT 4079 7810
Colbert
Special weather statement, Jun 10, 12:09 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service State College PA
109 PM EDT Wed Jun 10 2020
PAZ012-041-045-046-101745-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Northern Lycoming PA-
109 PM EDT Wed Jun 10 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LYCOMING AND CLINTON
COUNTIES UNTIL 145 PM EDT...
At 108 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Cogan Station to near Flemington. Movement
was northeast at 10 mph.
Wind gusts of up to 55 mph and half inch hail are possible.
Locations impacted include...
Lock Haven, Jersey Shore, Mill Hall, Avis, Dunnstown, Flemington,
Castanea, McElhattan, Waterville, Cogan Station, Trout Run,
Loyalsockville, Garden View, Salladasburg and Lock Haven University.
This includes the following COVID-19 Test Sites...
Geisinger Jersey Shore Hospital...
Geisinger Jersey Shore Medical Assoc Avis...
and UPMC Susquehanna Lock Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4149 7700 4125 7753 4113 7760 4108 7756
4133 7687
TIME...MOT...LOC 1708Z 235DEG 10KT 4130 7712 4116 7750
ColbertSpecial weather statement, Jun 10, 1:21 PM EST, 4 minutes before
Special Weather Statement
National Weather Service State College PA
221 PM EDT Wed Jun 10 2020
PAZ019-045-049-101845-
Southern Clinton PA-Union PA-Southern Centre PA-
221 PM EDT Wed Jun 10 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE AND UNION
COUNTIES UNTIL 245 PM EDT...
At 221 PM EDT, Doppler radar indicated a strong thunderstorm over
Aaronsburg, moving northeast at 20 mph.
Very heavy rain is expected.
Wind gusts 40 to 50 mph are possible.
Locations impacted include...
Woodward, Millheim, Aaronsburg, Rebersburg, Spring Mills, Coburn,
Laurelton Center and Poe Valley State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4093 7714 4087 7732 4080 7748 4080 7749
4083 7759 4105 7741
TIME...MOT...LOC 1821Z 219DEG 15KT 4089 7746
BanghoffThunderstorm Wind, Lycoming
- When
- June 10, 1:25 PM EST
- Where
- Lycoming County, 1.67 mi E of Trout Run
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 41.380, -77.018
A severe thunderstorm producing winds estimated at 60 mph caused trees to fall on wires near Trout Run.
Thunderstorm Wind, Huntingdon
- When
- June 10, 3:01 PM EST to 3:03 PM EST
- Where
- Huntingdon County, 4.06 mi N of Saulsburg to 2.28 mi NNE of Mc Alevys Fort
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.679, -77.877
A severe thunderstorm producing winds estimated near 60 mph downed trees at 3507 McAlevys Fort Road, Huntingdon and also caused trees to fall on wires on Alan Seeger Road.
Thunderstorm Wind, Centre
- When
- June 10, 3:20 PM EST
- Where
- Centre County, 1.18 mi WNW of State College
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.784, -77.872
A severe thunderstorm producing winds estimated at 60 mph downed multiple trees in State College, including a tree along the 1100 block of West Beaver Ave.
Thunderstorm Wind, Centre
- When
- June 10, 3:25 PM EST
- Where
- Centre County, 0.51 mi WSW of Coburn
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.867, -77.459
A sub-severe thunderstorm producing winds estimated near 50 mph knocked a tree down on Coburn Rd.
Thunderstorm Wind, Lebanon
- When
- June 10, 7:20 PM EST
- Where
- Lebanon County, 1.8 mi WSW of East Hanover
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.393, -76.613
A severe thunderstorm producing winds estimated near 60 mph downed trees on Allentown Blvd.
Hail, Dauphin
- When
- June 10, 7:25 PM EST
- Where
- Dauphin County, 0.85 mi NW of Stoverdale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.259, -76.741
A severe thunderstorm produced quarter-sized hail at S 82nd St, Hummelstown.
Thunderstorm Wind, Lebanon
- When
- June 10, 7:30 PM EST
- Where
- Lebanon County, 2.92 mi N of Indiantown Gap
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.512, -76.524
A severe thunderstorm producing winds estimated near 60 mph knocked trees down along Gold Mine Rd near Apple Ln.
Thunderstorm Wind, Dauphin
- When
- June 10, 7:45 PM EST to 7:55 PM EST
- Where
- Dauphin County, 0.11 mi SE of Rutherford Hgts to 1.08 mi N of Hershey
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.269, -76.769
A severe thunderstorm producing wind estimated near 60 mph downed multiple trees between Rutherford and Hershey. A 6-inch diameter tree limb was down across Route 743 in Hershey.
Thunderstorm Wind, Schuylkill
- When
- June 10, 8:10 PM EST
- Where
- Schuylkill County, 0.85 mi NW of Glenworth
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.680, -76.210
A severe thunderstorm producing winds estimated near 60 mph caused a tree to fall on wires in Pottsville.
Thunderstorm Wind, Schuylkill
- When
- June 10, 8:22 PM EST
- Where
- Schuylkill County, 1.23 mi SE of Park Crest
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.810, -76.050
A severe thunderstorm with winds estimated near 60 mph downed trees in Ryan Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Ohio, June 10, 20201 injured · $420,000 · EF0 · 99 events
- Rip Current in Texas, June 10, 20201 death · 1 event
- Damaging Winds in Ohio, June 10, 20201 injured · $948,000 · 70 kt wind · 51 events
- Tornado and Hail in Pennsylvania, June 10, 2020$393,000 · EF1 · 24 events
- Tornadoes and Damaging Winds in Ohio, June 10, 2020$687,000 · EF0 · 25 events
- Damaging Winds in Michigan, June 10, 2020$320,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Indiana, June 10, 20202 injured · 1.75 in hail · 63 events
- Damaging Winds in Kentucky, June 10, 2020$134,000 · 55 kt wind · 24 events
- Hail and Damaging Winds in Michigan, June 10, 2020$19,000 · 1 in hail · 56 events
- Flash Flood and Lakeshore Flood in Michigan, June 10, 2020$135,000 · 57 kt wind · 6 events
- Damaging Winds and Strong Wind in Kentucky, June 10, 2020$52,000 · 54 kt wind · 23 events
- Hail and Damaging Winds in Indiana, June 10, 2020$65,000 · 1 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902026, 902027, 902041, 902043, 902062, 902025, 902067, 902078, 902080, 902081.